Alert archive / Florida / Small Craft Advisories in 2025

Small Craft Advisory 13, NWS Key West, FL

March 5, 2025

NWS Key West, FL issued this small craft advisory at Mar 5, 2025, 4:57 PM EST. It was in force for 29 hr.

The area

The counties it named.

The facts

Issued
Mar 5, 2025, 4:57 PM EST (21:57 UTC)
Expired
Mar 6, 2025, 10:17 PM EST
In force
29 hr
Issued by
NWS Key West, FL

The text

As transmitted.

369 
WHUS72 KKEY 052157
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
457 PM EST Wed Mar 5 2025

GMZ031>035-042>044-052>055-072>075-060600-
/O.NEW.KKEY.SC.Y.0013.250305T2157Z-250306T1600Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulfside from Craig Key to west end of Seven Mile
Bridge-
Gulf of America from East Cape Sable to Chokoloskee 20 to 60 NM
out and beyond 5 fathoms-
Gulf of America including Dry Tortugas and Rebecca Shoal Channel-
Gulf of America from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
457 PM EST Wed Mar 5 2025

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...Northwest winds increasing to 20 to 25 knots with gusts
  up to 30 knots and seas 5 to 7 ft.

* WHERE...Straits of Florida, Hawk Channel, Gulf waters 
  including the Dry Tortugas, and Florida Bay.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 to
  33 knots, or seas of 7 feet or greater, are expected to produce
  hazardous conditions for small craft. These hazardous conditions
  may result in poor vessel handling and steering response,
  broaching, overturned dinghies and kayaks, slips and falls on
  slippery decks, rub damage along docks and seawalls, swamped
  bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

DP
4 follow-up statements
913 
WHUS72 KKEY 060348
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
1048 PM EST Wed Mar 5 2025

GMZ031>035-042>044-052>055-072>075-061200-
/O.CON.KKEY.SC.Y.0013.000000T0000Z-250306T1600Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulfside from Craig Key to west end of Seven Mile
Bridge-
Gulf of America from East Cape Sable to Chokoloskee 20 to 60 NM
out and beyond 5 fathoms-
Gulf of America including Dry Tortugas and Rebecca Shoal Channel-
Gulf of America from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1048 PM EST Wed Mar 5 2025

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...Northwest winds 15 to 20 knots, increasing to near 20
  knots with gusts up to 30 knots and seas building to 5 to 7 ft 
  in the Gulf waters and western portions of the Florida Straits.

* WHERE...Straits of Florida, Hawk Channel, Gulf waters 
  including the Dry Tortugas, and Florida Bay.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

DP
254 
WHUS72 KKEY 060928
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
428 AM EST Thu Mar 6 2025

GMZ031>035-042>044-052>055-072>075-061600-
/O.EXT.KKEY.SC.Y.0013.000000T0000Z-250306T2200Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulfside from Craig Key to west end of Seven Mile
Bridge-
Gulf of America from East Cape Sable to Chokoloskee 20 to 60 NM
out and beyond 5 fathoms-
Gulf of America including Dry Tortugas and Rebecca Shoal Channel-
Gulf of America from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
428 AM EST Thu Mar 6 2025

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...Northwest winds 20 to 25 knots with gusts up to 30 knots
  and seas 5 to 8 ft in the Gulf waters and western portions of 
  the Florida Straits.

* WHERE...Straits of Florida, Hawk Channel, Gulf waters 
  including the Dry Tortugas, and Florida Bay.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

MJV
704 
WHUS72 KKEY 062121
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
421 PM EST Thu Mar 6 2025

GMZ031>033-035-042>044-052>054-072>074-062230-
/O.CAN.KKEY.SC.Y.0013.000000T0000Z-250306T2200Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulfside from Craig Key to west end of Seven Mile
Bridge-
Gulf of America from East Cape Sable to Chokoloskee 20 to 60 NM
out and beyond 5 fathoms-
Gulf of America from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
421 PM EST Thu Mar 6 2025

...SMALL CRAFT ADVISORY IS CANCELLED...

Small Craft Advisory conditions are no longer occurring. 
Therefore the Advisory has been cancelled.

$$

GMZ034-055-075-070500-
/O.EXT.KKEY.SC.Y.0013.000000T0000Z-250307T0500Z/
Gulf of America including Dry Tortugas and Rebecca Shoal Channel-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
421 PM EST Thu Mar 6 2025

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...Seas 5 to 8 ft in the Gulf waters and western portions 
  of the Florida Straits.

* WHERE...Straits of Florida, Hawk Channel, Gulf waters 
  including the Dry Tortugas, and Florida Bay.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 to
  33 knots, or seas of 7 feet or greater, are expected to produce
  hazardous conditions for small craft. These hazardous conditions
  may result in poor vessel handling and steering response,
  broaching, overturned dinghies and kayaks, slips and falls on
  slippery decks, rub damage along docks and seawalls, swamped
  bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

AJP
451 
WHUS72 KKEY 070317
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
1017 PM EST Thu Mar 6 2025

GMZ034-055-075-070430-
/O.CAN.KKEY.SC.Y.0013.000000T0000Z-250307T0500Z/
Gulf of America including Dry Tortugas and Rebecca Shoal Channel-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1017 PM EST Thu Mar 6 2025

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and seas have decreased below critical levels, therefore the
Small Craft Advisory is cancelled. Small Craft should continue to
Exercise Caution until winds and seas decrease further.

$$

DP

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Mar 5, 2:59 PM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Mar 5, 2:59 PM EST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Key West FL
259 PM EST Wed Mar 5 2025

...New DISCUSSION, MARINE, AVIATION...

.DISCUSSION...
Issued at 241 PM EST Wed Mar 5 2025

Current conditions in Key West can be best described as pre
frontal. A weak cold front is observed on GOES-E satellite just
east of Tampa, and radar observations from KBYX detected isolated
showers over the western Gulf waters ahead of the front. Winds
across the Keys are veering south to southwesterly and slackening.
Temperatures are safely within the lower 80s, making for a humid,
albeit uneventful afternoon.

Zooming out from local weather reveals a much more chaotic pattern
across the country. A well-developed mid latitude cyclone centered
over Lake Michigan is responsible for the imminent cold front.
An Enhanced risk of severe weather was issued by the SPC for the
east Carolinas while Winter Storm and Blizzard conditions remain
for portions of the upper Midwest. In all, this cyclone is forcing
yet another arctic air mass into the southeastern United States
that will cause a change in weather for the Keys.

The evening cold frontal passage across the Florida Keys is
expected shortly after sunset. Observations of the post frontal
environment near Tallahassee, Tampa, and Pensacola sampled dew
points in the lower to mid 50s. Model ensembles indicate dew
points in the 50s will persist through Friday night. Breezy
conditions are likely for Thursday, but winds will rapidly slacken
by the end of the week as high pressure over the Gulf weakens.
Enjoy the cooler temperatures leading into the first weekend of
March, for they will not last the entire weekend.

Another shortwave trough will follow in the wake of tonight's cold
front, currently seen on GOES-W satellite observations just west
of the southern California coastline. Progress across the southern
United States will take a couple of days. A frontal system
associated with this feature is currently timed for next week
Monday. Complications for the forecast revolve around how the
associated surface low and cold front develop. Ensemble guidance
currently suggests dew points in the lower 60s, possibly into the
upper 50s, for Monday and Tuesday. Dew point spread is a bit more
varied, showing an 8 to 10F range at the start of next week. PoPs
are also more uncertain as models do not show as cohesive a front.
Breezy conditions are possible on Monday, but currently do not
have sufficient confidence to include it in the forecast. Please
check later for more details on how this system will develop.
Following the second cold front, expect conditions to be a bit
more humid with a return to northeasterly winds.

&&

.MARINE...
Issued at 241 PM EST Wed Mar 5 2025

Small Craft Should Exercise Caution for Increasing Winds headlines
are present for all marine zones. a Small Craft Advisory is
expected for all marine zones tonight after a cold frontal passage
across the CWA. From synopsis, a cold front will pass across the
Florida Keys waters tonight with isolated showers possible until
the cold front clears. After a period of fresh to strong
northwesterly breezes post front, likely requiring a Small Craft
Advisory for all coastal waters, a weak high pressure system will
cross into the Gulf. Expect breezes to slacken to gentle,
occasionally light, through the weekend. A second frontal system
is expected Sunday night to Monday, with the possibility for Small
Craft Advisory conditions at the start of the week.

&&

.AVIATION...
(15Z TAFS)
Issued at 241 PM EST Wed Mar 5 2025
A cold front will push through the area this evening. As a
result, expect winds to turn clockwise through the evening becoming
moderate to fresh out of the west to northwest in wake of the
frontal passage. Ahead of the front, isolated showers may deliver
brief sub VFR conditions. Sub VFR conditions, mainly ceilings, will
likely become more persistent in wake of the frontal passage.

&&

.CLIMATE...
On this day in 2010, the daily record low temperature of 53F was
last recorded at Key West. Temperature records for Key West date
back to 1872.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  68  74  62  74 /  10   0   0   0
Marathon  68  76  61  76 /  10   0   0   0

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...AJP
Aviation/Nowcasts....11
Data Acquisition.....11

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Mar 5, 4:31 AM EST, 12 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
431 AM EST Wed Mar 5 2025

FLZ076>078-GMZ031>035-042>044-052>055-072>075-060945-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulfside from Craig Key to west end of Seven Mile
Bridge-
Gulf of America from East Cape Sable to Chokoloskee 20 to 60 NM
out and beyond 5 fathoms-
Gulf of America including Dry Tortugas and Rebecca Shoal Channel-
Gulf of America from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
431 AM EST Wed Mar 5 2025

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...Today and tonight.

A Small Craft Advisory remains in effect for Hawk Channel and
much of the Straits of Florida this morning for southeast to south
breezes near 20 knots with gusts up to 25 knots. Breezes are
expected to slacken thereafter.

A strong mid latitude cyclone over the western Great Lakes will
continue moving northeastward this morning. Its trailing cold
front extends southward through Dixie Alley and into the
west-central Gulf. This front is expected to continue moving
rapidly eastward today moving through the Keys coastal waters
tonight. Therefore, Small Craft Advisory Likely will be required
tonight for all or a portion of the Florida Keys coastal waters
through at least mid-late morning Thursday.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Another frontal passage is possible sometime Sunday night or
Monday resulting in another period of freshening northwesterly
breezes. As a result, Small Craft Advisories may be required
again for all or a portion of the Florida Keys coastal waters.

Otherwise, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MJV

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 10:33 PM ESTSmall Craft AdvisoryKEY12 hr

Nearby

Small Craft Advisories in Florida, 2025Every small craft advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.